FDA is informing the public that prescription proton pump inhibitor (PPI) drugs may cause low serum magnesium levels (hypomagnesemia) if taken for prolonged periods of time (in most cases, longer than one year). In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.
In contrast to prescription PPIs, Over-the-counter PPIs are marketed at low doses and are only intended for a 14-day course of treatment up to 3 times per year. FDA believes that there is very little risk of hypomagnesemia when OTC PPIs are used according to the directions on the OTC label.
Low serum magnesium levels can result in serious adverse events including muscle spasm (tetany), irregular heartbeat (arrhythmias), and convulsions (seizures); however, patients do not always have these symptoms. Treatment of hypomagnesemia generally requires magnesium supplements. Treatment in patients taking a PPI and who have hypomagnesemia may also require stopping the PPI.
Healthcare professionals should consider obtaining serum magnesium levels prior to initiation of prescription PPI treatment in patients expected to be on these drugs for long periods of time, as well as patients who take PPIs with medications such as digoxin, diuretics, or drugs that may cause hypomagnesemia. For patients taking digoxin, this is especially important because low magnesium can increase the likelihood of serious side effects. Healthcare professionals should consider obtaining magnesium levels periodically in these patients.
Information about the potential risk of low serum magnesium levels from PPIs will be added to the WARNINGS AND PRECAUTIONS sections of the labels for all the prescription PPIs.